Blogs to Boards: Question 1

Ms. V is a 68 year old with metastatic non-small cell lung cancer, congestive heart failure, and mild renal insufficiency residing in an inpatient palliative care unit for management of bone pain. Her medications include morphine IR, fentanyl transdermal patch, furosemide, senna, and Fleet enema’s prn. Ms. V did not have a bowel movement in 4 days. Basic labs were ordered for the next morning as well as a two of her prn enemas, although they failed to result in a bowel movement. The labs the next day reveal a serum sodium of 124, potassium of 3.0, creatinine of 1.4 (baseline of 1), low calcium of 6.5, and a very elevated phosphate of 17 mg/dl.

What is the most likely cause of her electrolyte abnormalities?

  1. A medication adverse event 
  2. Tumor lysis syndrome 
  3. Bowel Impaction 
  4. Osteolytic metastases

Discussion: Correct answer is (a)

  1. Sodium phosphate preparations should never be given to patients with renal insufficiency, heart failure, cirrhosis, or elderly frail individuals due to significant risks of adverse effect.  Both oral and rectal sodium phosphate preparations can cause significant fluid shifts within the colon resulting in intravascular volume depletion. Furthermore, these preparations can cause electrolyte disturbances including significant hyperphosphatemia,  hypocalcemia, and hypokalemia.  A significant clinically important rise in serum phosphate can even be seen in elderly patients with normal renal function. (J Gastroenterol Hepatol. 2004;19(1):68). Lastly, phosphate nephropathy may occur due to the transient and potentially severe increase in serum phosphate combined with volume depletion from the fluid shifts.
  2. Tumor lysis may indeed cause hyperphosphatemia  and hypocalcemia, although it is generally seen in with cytotoxic therapy in patients with a large tumor burden with rapid cell turnover (ie. Non-Hodgkins Lymphoma or certain leukemias).  It is also associated with hyperkalemia.
  3. Bowel impaction alone should not cause these electrolyte disturbances
  4. Osteolytic metastases generally cause hypercalcemia.

References: